In the English literature, snake venom ophthalmia caused by spitting cobras has been widely reported, while a single case of ophthalmia induced by R. tigrinus has been documented . Since 1923, 19 cases of ophthalmia caused by R. tigrinus have been reported in Japan [2, 3]. In these studies, ophthalmic examinations revealed conjunctivitis, keratitis, and corneal edema with Descemet’s membrane folds [1,2,3]. Ocular symptoms included eye pain, epiphora, visual disturbances, and swelling or cells in the anterior chamber. Some patients presented with mydriasis, while others presented with miosis (Table 1). Ogawa et al. reported a case in which mydriasis was initially observed, but miosis was observed over time . In an experimental study in dogs, pupils were miotic at low concentrations of the toxin, but became mydriatic at high concentrations, then returned to miotic over time. . The difference in pupillary responses can be attributed to the concentration of toxin that entered the eye and the time since injury.
In most cases, topical antibiotics and corticosteroids were prescribed, sometimes in combination with systemic corticosteroids, systemic antibiotics, antihistamine eye drops, and atropine eye drops. Ocular complications were alleviated in 1-3 days and the eyes healed in 5-7 days without any sequelae [1,2,3]. A similar clinical course and good results were observed in our patient (Table 1).
Although the Duvernoy’s gland toxin of R. tigrinus is very venomous, few deaths have been recorded, perhaps because this snake is not fierce and warlike. Additionally, its fangs are short and located at the back of the jawbone, making it difficult to hit a large target successfully.
Cobras can spit venom from the Duvernoy glands, where venom is produced and stored, through their fangs at a distance of 1–2 m. Conversely, R. tigrinus has a series of paired sac-like nuchal glands behind the head. When pressure is applied to the nuchal area, whether internally by snake muscle or pressure from an attacker, the thin skin over the nuchal glands can rupture and release secretions for a distance > 1 m for keep the attacker away .
Unlike the venom of the Duvernoy glands, the toxin is not synthesized in the nuchal glands of R. tigrinus. Instead, this snake consumes poisonous prey (mainly toads) and the toxin is stored in the nuchal glands. Bufadienolides in the nuchal gland secretion are considered the cause of ophthalmia. The skin of toads contains bufadienolides. Accidental contact of toad toxin with the human eye causes ophthalmia, and its clinical course is similar to that of ophthalmia induced by R. tigrinus (Table 1) . The sodium/potassium–adenosine triphosphatase (Na/K-ATPase) pump in the corneal endothelium is known to maintain corneal transparency. Bufadienolides are digitalis-like compounds (DLCs) belonging to a family of steroid hormones. DLCs exhibit digitalis-like effects, including inhibition of the Na/K-ATPase pump, resulting in corneal stromal edema and Descemet’s membrane folds.
We have previously reported a case of plant toxin-induced corneal edema due to Asclepias physocarpa . Clinical symptoms and course were similar to those described in this report (Table 1). The plants of the Asclepias are wildflowers native to tropical Africa and are distributed worldwide as ornamental plants. The latex of their stems, leaves and roots have been shown to contain toxic compounds called cardenolides. Bufadienolides and cardenolides are similar in structure and function; thus, inhibiting Na+/K+ ATPase.
Steroid therapy is often given to reduce ocular inflammatory symptoms. Hatou et al. demonstrated that dexamethasone causes an increase in Na/K pump activity in cultured corneal endothelial cells . While corneal edema may be self-limiting with clearance of cardenolides or bufadienolides from endothelial cells active anti-inflammatory treatment may be helpful for rapid relief of symptoms [1,2,3, 9,10,11, 13].
In conclusion, the secretion of the nuchal glands of R. tigrinu causes ophthalmia which disappears spontaneously in a few days. Corneal edema may resolve spontaneously when toxin inhibition has ceased , however, the use of topical steroids would increase the activity of the Na/K pumps which remain functional; thus, accelerating recovery [1,2,3, 7, 9,10,11,12,13].